Heavy Snow, Crawford
- When
- December 22, 4:20 AM EST to December 23, 6:15 AM EST
- Where
- Crawford forecast zone
- Property damage
- $80,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.292, -86.452 (the zone’s center; the record gives no point)
A winter storm brought heavy snow to south central Indiana. Storm total amounts of 20 to 30 inches were reported over the area.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A winter storm brought heavy snow to south central Indiana. Storm total amounts of 20 to 30 inches were reported over the area. High winds developed later in the day on the 23rd, creating drifts of snow up to four or five feet. Most roadways were dangerous or impassable, and sections of Interstate 64 were closed for a time due to accidents. The roofs on several business warehouses and storage buildings collapsed due to the weight of the snow in Jasper (Dubois County) and Paoli (Orange County). At least 11 turkey houses in Dubois County collapsed due to the snow. Hundreds of birds were killed or injured (this agricultural loss is reflected in the crop damage figure quoted above). Outbuildings and carports collapsed in Tell City in Perry County. Homes in Crawford and Orange Counties were damaged when roofs collapsed due to the weight of snow. A warehouse collapsed in Madison in Jefferson County, and some boats stored nearby were damaged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 22, 1:50 AM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 150 AM EST WED DEC 22 2004 ....WINTER STORM WARNING CONTINUES TODAY THROUGH NOON THURSDAY FOR SOUTHERN INDIANA AND CENTRAL KENTUCKY... MAJOR WINTER STORM DEVELOPING EARLY THIS MORNING. MODELS IN VERY GOOD AGREEMENT ON TRACK OF SURFACE LOW NOW LOCATED IN EASTERN TEXAS. A WELL DEFINED SURFACE TROUGH EXTENDS NORTHEAST FROM THIS LOW ACROSS WESTERN TENNESSEE AND INTO CENTRAL KENTUCKY. THIS LOW WILL DEEPEN AS IT MOVES ACROSS EASTERN TENNESSEE THIS EVENING...AND THEN INTO WEST VIRGINIA BY THURSDAY MORNING. DYNAMICS IN PLACE FOR A LONG-LIVED PRECIPITATION EVENT ACROSS THE LOWER OHIO VALLEY. OUR CWA WILL BE UNDER STRONG LIFT GENERATED BY A COUPLED JET STRUCTURE IN PLACE ACROSS THE LOWER OHIO VALLEY. EVEN AS THE SURFACE LOW MOVES ACROSS EASTERN KENTUCKY...UPPER AIR DEFORMATION ZONE...AND LIFT ASSOCIATED WITH 500MB COLD POOL WILL SERVE TO PROLONG PRECIPITATION THROUGH THURSDAY MORNING. FORECAST SNOW AMOUNTS IN THE WSW WILL RANGE FROM 6 TO 12 INCHES ACROSS SOUTHERN INDIANA. LESSER AMOUNTS OF 4 TO 8 INCHES WITH MIXED PRECIPITATION WILL BE FORECAST ACROSS NORTH CENTRAL KENTUCKY. FINALLY...PLAN TO UPGRADE WATCH ACROSS CENTRAL KENTUCKY AND THE BLUEGRASS REGION TO A WARNING AS SUBSTANTIAL ICING IS EXPECTED TO DEVELOP LATE THIS AFTERNOON. PRECIPITATION TYPE WILL BE A CHALLENGE ACROSS NORTHERN KENTUCKY TODAY. EARLY THIS MORNING THE ARCTIC FRONT WAS JUST NORTH OF THE OHIO RIVER. A COMPARISON OF THE MESOETA WITH CURRENT OBS SHOW THAT MESOETA HAS A PRETTY GOOD HANDLE ON THE PROGRESS OF FREEZING TEMPERATURES SOUTHWARD LATER THIS MORNING. EARLY THIS MORNING...RADAR SHOWED SNOW BEGINNING TO DEVELOP ACROSS NORTHERN TIER OF COUNTIES. FOR NORTHERN KENTUCKY...EXPECT A MIX OF SNOW, SLEET, AND FREEZING RAIN TO DEVELOP AS TEMPERATURES FALL LATER THIS MORNING. FORECAST SOUNDINGS FOR LOUISVILLE...FOR EXAMPLE...SHOW 850MB TEMPERATURES RISING TO 32 TO 33 DEGREES LATER THIS AFTERNOON EVEN AS THE LOWEST LAYERS COOL DOWN. ICING SEEMS THE BIGGEST THREAT FOR THE AREA EXTENDING FROM BOWLING GREEN THROUGH LEXINGTON. FROZEN PRECIPITATION WILL THEN GIVE WAY TO SNOW LATER THIS EVENING. EXPECT PRECIPITATION TO END AS ALL SNOW THURSDAY MORNING AS THE SURFACE LOW PULLS AWAY TO THE NORTHEAST. ARCTIC HIGH PRESSURE WILL SETTLE FRIDAY ACROSS THE CENTRAL PLAINS. A REINFORCING SHOT OF BITTERLY COLD AIR WILL MOVE INTO THE LOWER OHIO VALLEY AT THAT TIME AND WILL BRING THE COLDEST TEMPERATURES OF THE SEASON TO SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. TEMPERATURES ACROSS SNOWCOVERED AREAS WILL QUITE POSSIBLY FALL TO BELOW ZERO FOR A COUPLE OF NIGHTS THIS WEEKEND. && .LMK WATCHES/ WARNINGS... WINTER STORM WARNING FOR ALL SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY THROUGH NOON THURSDAY. WINTER STORM WARNING FOR THIS AFTERNOON THROUGH NOON THURSDAY FOR CENTRAL KENTUCKY FROM SIMPSON COUNTY ALONG THE TENNESSEE BORDER TO NICHOLAS COUNTY...INCLUDING BOWLING GREEN, SPRINGFIELD, AND LEXINGTON. WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH NOON THURSDAY FOR PORTIONS OF EAST CENTRAL KENTUCKY ALONG AND SOUTHEAST OF A REGION EXTENDING FROM ALLEN COUNTY ALONG THE TENNESSEE BORDER...NORTHEAST TO CLARK COUNTY. && JSD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 335 AM EST WED DEC 22 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-230900- ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT- BUTLER-CASEY-CLARK-CLINTON-CRAWFORD-CUMBERLAND-DUBOIS-EDMONSON- FAYETTE-FLOYD-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-HARDIN-HARRISON- HART-HENRY-JEFFERSON-JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION- MEADE-MERCER-METCALFE-MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE- PERRY-RUSSELL-SCOTT-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN- WASHINGTON-WOODFORD- INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN... WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE... RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN... FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA... BARDSTOWN...NEW ALBANY...JASPER AND CORYDON 335 AM EST WED DEC 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TODAY, TONIGHT, AND THURSDAY MORNING. ...MAJOR WINTER STORM FORECAST TO AFFECT THE AREA... A SURFACE LOW PRESSURE SYSTEM WILL INTENSIFY AND BECOME A MAJOR WINTER STORM THAT WILL AFFECT THE REGION TODAY THROUGH THURSDAY MORNING. WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT FOR THE OUTLOOK AREA DURING THIS TIME PERIOD DUE TO THE POTENTIAL FOR SIGNIFICANT WINTER WEATHER. TRAVEL WILL BE NEGATIVELY IMPACTED WITH DELAYS OR CANCELLATIONS LIKELY. * HEAVY SNOW IS FORECAST ACROSS MUCH OF SOUTHERN INDIANA WITH TOTALS RANGING FROM 6 TO 12 INCHES. * A MIXTURE OF PRIMARILY SNOW AND SLEET IS FORECAST TO AFFECT MOST COUNTIES IN NORTH CENTRAL KENTUCKY (INCLUDING LOUISVILLE AND ELIZABETHTOWN), WITH SNOW ACCUMULATIONS OF 4 TO 8 INCHES POSSIBLE COUPLED WITH SOME ACCUMULATIONS OF SLEET AND ICE. * FOR AREAS FROM LEXINGTON SOUTHWESTWARD TO AROUND CAMPBELLSVILLE AND BOWLING GREEN, A MIXTURE OF RAIN, FREEZING RAIN, SLEET, AND SNOW IS FORECAST. HERE ACCUMULATIONS OF ICE AND SLEET FROM ONE QUARTER TO ONE HALF INCH ARE POSSIBLE ALONG WITH SNOW ACCUMULATIONS OF 1 TO 3 INCHES BY THURSDAY MORNING. * FOR AREAS OF SOUTH AND EAST CENTRAL KENTUCKY INCLUDING RICHMOND, COLUMBIA, AND ALBANY, MAINLY RAIN IS FORECAST FOR THIS EVENT. THE RAIN MAY BE HEAVY AT TIMES TODAY, CAUSING SOME PONDING WATER IN LOW SPOTS. THIS RAIN SHOULD SWITCH TO A PERIOD OF LIGHT FREEZING RAIN OR LIGHT SNOW TONIGHT, WITH SNOW ACCUMULATIONS OF 1 TO 2 INCHES POSSIBLE. PLEASE SEE THE WINTER STORM STATEMENT (WSWLMK) FOR ADDITIONAL DETAILS AND CALL TO ACTIONS. .DAYS TWO THROUGH SEVEN...THURSDAY AFTERNOON THROUGH TUESDAY. AN ARCTIC AIRMASS IS THEN FORECAST TO DROP INTO THE OHIO VALLEY AFTER THE STORM SYSTEM DEPARTS. IN AREAS THAT RECEIVE SNOW COVER, TEMPERATURES FRIDAY AND SATURDAY MORNINGS WILL LIKELY GO A FEW DEGREES BELOW ZERO, ESPECIALLY IN THE RURAL OUTLYING AREAS. WIND CHILLS ON FRIDAY MORNING MAY NEAR 5 TO 10 BELOW ZERO. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS, ALONG WITH HAZARDOUS TRAVEL CONDITIONS, TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. YOU MAY SUBMIT YOUR REPORT ONLINE. GO TO OUR WEBSITE AND CLICK ON SUBMIT REPORT IN THE LEFT-HAND MENU. OUR WEB ADDRESS IS WWW.CRH.NOAA.GOV/LMK XXV
The national radar mosaic for the moment the first event began.
8 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5428114, 5428115, 5428116, 5428117, 5428118, 5428119, 5428120, 5428121.